Oklahoma, 2023

Wildfire in Oklahoma, April 1 to 5, 2023

April 1 to 5, 2023 · NWS TSA · 4 events in 4 counties and zones

Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early April. Large fires that began on March 31st in Washington, Osage, and Le Flore Counties continued to burn through April 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early April. Large fires that began on March 31st in Washington, Osage, and Le Flore Counties continued to burn through April 5th. More than 6400 acres were burned in Washington and Osage Counties, and more than 250 acres were burned in Le Flore County. Numerous other wildfires occurred, and the largest fires burned over 350 acres in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 31, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 AM CDT Sat Apr 1 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 828 PM CDT Fri Mar 31 2023

The main concern overnight is the impact of the wind shift
following the cold frontal passage on any ongoing fire fighting
efforts across northeast Oklahoma. The wind shift should begin to
impact Osage County around midnight, spreading to I-44 by 2 am.
Although wind speeds and gusts have decreased significantly from
this afternoon, occasional gusts near 25 mph will still be
possible near the Kansas border this evening, with the frequency
of such increasing behind the cold front. Relative humidities
remain low this evening and should not notably improve until
after the frontal passage. A Fire Danger Statement has been issued
to address these concerns. The overall forecast remains well in
hand and no additional product updates are planned this evening.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 159 PM CDT Fri Mar 31 2023

The strong upper level low responsible for today's severe/fire
weather will continue to move off to the east toward the Great
Lakes region Saturday. Surface high settles over the area with
lighter winds and cooler temperatures for the weekend. South
winds return on Sunday with only limited moisture return resulting
in some deterioration in fire weather conditions, though
certainly not to present extent. By later Sunday a disturbance off
S. California will be picked up in zonal flow and bring a chance
of showers and thunderstorms mainly S of I-40 during the
afternoon/evening. There are signals in the data that a cluster of
strong/severe storms moving near the Red River Valley during that
time.

By early next week another powerful upper level low is forecast
to move onshore and eventually eject into the plains by around
Tuesday. All indications point to another significant storm system
with both severe weather and fire weather concerns ramping up for
next Tuesday, with threats being de-lineated by eventual position
of dry line.

Behind that system it does appear a stretch of relatively quiet
weather with below normal temperatures will persist from mid to
late next week, with low rain chances possible mainly for
southern areas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Sat Apr 1 2023

Sfc winds will continue to gust between 20-30 kts across
the NE OK/NW AR sites overnight as a cold front moves through.
Winds still remain quite strong off the surface so will continue
with a WS remark at all sites through 14z. Otherwise, VFR elements
will prevail at all sites through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  43  72  56 /   0   0  10   0
FSM   66  42  72  55 /   0   0  20  10
MLC   66  44  69  58 /   0   0  40  10
BVO   65  38  74  52 /   0   0  10   0
FYV   62  41  71  54 /   0   0  10  10
BYV   59  39  70  54 /   0   0  10  10
MKO   63  42  69  55 /   0   0  20  10
MIO   61  41  69  55 /   0   0  10  10
F10   65  43  69  56 /   0   0  30   0
HHW   68  45  70  57 /   0   0  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....14
AVIATION...23
Hazardous weather outlook, Mar 31, 7:06 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
806 PM CDT Fri Mar 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
806 PM CDT Fri Mar 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Fire weather concerns will continue into early Saturday morning
across parts of northeast Oklahoma where numerous wildfires from
this afternoon remain ongoing. Relative humidities will remain at
30 percent or less through the evening, and while maximum expected
wind gusts have decreased to 25 mph, winds will shift to the
northwest late this evening and into early Saturday morning
following a cold frontal passage. The wind shift may impact ongoing
fire fighting efforts. In addition, wind gusts near 25 mph will
become more frequent and widespread behind the front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm...Very High Fire Weather...and High Wind Potential.
MONDAY...Very High Fire Weather and High Wind Potential.
TUESDAY...Severe Thunderstorm...Very High Fire Weather...and High Wind Potential.
WEDNESDAY...Very High Fire Weather and High Wind Potential.
THURSDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...
Thunderstorm chances return to southeast Oklahoma Sunday afternoon
and evening. A few strong storms are possible during this time frame.
A stronger storm system could bring higher chances of organized
severe weather Tuesday into early Wednesday, but the details on
this system remain unclear at this time range. Additionally, winds
will increase early next week and could raise fire weather concerns
where grasses remain dormant.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Washington

When
April 1, 12:00 AM CST to April 5, 9:00 PM CST
Where
Washington forecast zone
Reported by
Park/Forest Service
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Wildfire, Osage

When
April 1, 12:00 AM CST to April 5, 9:00 PM CST
Where
Osage forecast zone
Reported by
Park/Forest Service

Wildfire, Le Flore

When
April 1, 12:00 AM CST to April 2, 9:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Adair

When
April 2, 11:00 AM CST to April 5, 9:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089043, 1089044, 1089045, 1089046.